Wyoming, 2008

Wildfire in Wyoming, July 29 to 31, 2008

July 29 to 31, 2008 · NWS RIW · 1 event in 1 county or zone

An uncontrolled campfire near the northeast edge of New Fork Lakes was responsible for the New Fork Lakes wildfire which began around 1300MDT on Tuesday, July 29. The fire quickly spread into the Bridger Wilderness Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An uncontrolled campfire near the northeast edge of New Fork Lakes was responsible for the New Fork Lakes wildfire which began around 1300MDT on Tuesday, July 29. The fire quickly spread into the Bridger Wilderness Area. By the end of July, the fire had consumed over 3,000 acres of dead and down fuels and bug killed lodgepole. No structures were immediately threatened by the fire. Active burning continued into August (see August 2008 Storm Data for more information).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 29, 3:17 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Jul 29, 3:17 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
417 AM MDT TUE JUL 29 2008

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
A VORT LOBE WILL TRACK EAST ACROSS WYOMING TODAY. THIS FEATURE
WILL PROVIDE JUST ENOUGH LIFT AND COMBINE WITH MID AND UPPER LEVEL
MONSOON MOISTURE AND MARGINAL INSTABILITY WITH FAVORABLE TOTAL
TOTALS TO PRODUCE WIDELY SCATTERED THUNDERSTORMS ACROSS MUCH OF
WESTERN AND CENTRAL WYOMING. MOST OF THESE CONVECTIVE CELLS WILL
BE WEAK ONLY CAPABLE OF PRODUCING HIGH BASED VIRGA SHOWERS...STRONG
SHIFTING WINDS...ISOLATED LIGHTNING STRIKES AND LIGHT RAIN
SHOWERS. THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG
HORN MTNS AND NORTHERN JOHNSON COUNTY WILL HAVE THE POTENTIAL TO
SEE STRONGER THUNDERSTORMS CLOSER TO THE REGION OF HIGHER CAPE.
TEMPERATURES WERE COOLER MONDAY WEST OF THE DIVIDE BECAUSE OF THE
MORE WESTERLY TRAJECTORY OF THE WIND BUT THIS RESULTED IN A
DOWNSLOPE FLOW EAST OF THE DIVIDE WHERE MANY HIGH TEMPS WERE IN
THE LOW TO MID 90S. AN INCREASE IN CLOUD COVER WILL COOL TEMPS A
FEW DEGREES TODAY. ON WEDNESDAY...NORTHWEST WY GETS UNDERNEATH THE
RIGHT FRONT QUAD OF THE APPROACHING 100 KNOT JET MAX. THIS WILL
RESULT IN A DRY WEST WIND ACROSS THIS REGION. AREAS THAT FAVOR A
NW WIND SUCH AS THE CENTRAL BASINS WILL SEE AN INCREASE IN WIND
SPEED CONSIDERING THE FACT THAT THERE WILL BE AT LEAST A 9MB
SURFACE PRESSURE GRADIENT BETWEEN YNP AND CPR. ISOLATED STORMS
ARE STILL EXPECTED LATE WED WITH THE BEST CHANCE IN SW WY. DRY
WEATHER IS EXPECTED THURSDAY AS THE TREND WILL BE FOR MORE OF A
WESTERLY FLOW WITH THE MONSOON MOISTURE STAYING WELL TO THE SOUTH
OF US AS THE HIGH OVER THE DESERT SOUTHWEST SHRINKS IN SIZE.

.LONG TERM...FRIDAY THROUGH TUESDAY...
SOUTHWEST FLOW PREVAILS OVER THE AREA FRIDAY WHILE A TROUGH
BEGINS TO PUSH EAST FROM THE PACNW TOWARDS MONTANA. MOISTURE
APPEARS LIMITED BUT RIGHT ENTRANCE REGION OF MONTANA JET STREAK
MAY BE JUST ENOUGH TO FIRE SOME STORMS ACROSS THE FAR NRN MTNS.
ANOTHER TROUGH REPLACES THIS FIRST TROUGH OVER THE PACNW WITH A
SIMILAR DAY SATURDAY. LIMITED MONSOONAL MOISTURE MAY BE ENOUGH FOR
A FEW STORMS IN THE RED DESERT FRIDAY...POSSIBLY EXPANDING TO THE
WESTERN MTNS SATURDAY.

ON SUNDAY...A LITTLE MORE MONSOONAL MOISTURE IS EXPECTED TO BE DRAWN
NWD AS UPPER HIGH MOVES INTO THE MIDWEST RESULTED IN ISOLATED
COVERAGE ACROSS THE MTNS AND SERN ZONES. GFS AND ECMWF SOLUTIONS FOR
EARLY NEXT WEEK HAVE MADE DRAMATIC CHANGES SINCE LAST NIGHT WHEN
THEY BOTH INDICATED INCREASING MONSOONAL MOISTURE. NOW THEY ARE
TRYING TO INDICATE THE NRN BRANCH TAKING OVER WITH COOLER TEMPS AND
UPSLOPE EAST OF THE DIVIDE...ESPECIALLY THE ECMWF. ACTUALLY TEMPS
ARE COOLER THROUGH MOST OF THE EXTENDED PERIOD WITH SERIES OF
BOUNDARIES PUSHING SOUTH ACROSS AREAS EAST OF THE DIVIDE. HAVE
LOWERED HIGHS SOME AND KEPT ISOLATED POPS IN WITH LITTLE DIURNAL
TREND TOWARDS MONDAY AND TUESDAY.

&&

.AVIATION...
 DISTURBANCE AND A JET STREAK WILL HELP FIRE OFF SOME CONVECTION
THIS AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST WYOMING.
THIS ACTIVITY HAS THE BEST CHANCE TO AFFECT KJAC AND KCOD TERMINALS
BETWEEN 21Z TUESDAY AND 02Z WEDNESDAY.  SOME OF STORMS COULD BE
STRONG WITH HAIL...STRONG WINDS AND BRIEF HEAVY RAIN.  VFR ARE
EXPECTED EXCEPT NEAR THUNDERSTORMS WHERE MVFR/IFR CONDITIONS ARE
POSSIBLE.

&&

.FIRE WEATHER...
WIDELY SCATTERED LATE DAY THUNDERSTORMS WILL OCCUR TODAY ACROSS
WESTERN AND CENTRAL WYOMING. THE STRONGEST STORMS SHOULD OCCUR
ACROSS THE EXTREME NORTHERN BIG HORN BASIN...THE NORTHERN BIG HORN
MOUNTAINS AND ACROSS NORTHERN JOHNSON COUNTY. THERE IS A GOOD CHANCE
THAT SOME OF THE THUNDERSTORMS THAT OCCUR ACROSS THE ABSAROKA
MOUNTAINS INCLUDING THE VICINITY OF THE GUN BARREL FIRE THIS
AFTERNOON AND EVENING WILL HAVE GUSTY SHIFTING WINDS. ON
WEDNESDAY...STRONGER WEST WINDS ALOFT WILL SURFACE TO THE GROUND. IT
APPEARS THAT A BORDERLINE RED FLAG EVENT IS SHAPING UP FOR MUCH OF
WESTERN AND CENTRAL WYOMING FOR WEDNESDAY AFTERNOON WITH THE CENTRAL
BASINS EXPECTED TO SEE RELATIVE HUMIDITY READINGS AROUND 10 PERCENT
WITH WIND SPEEDS APPROACHING 10 TO 20 MPH. ON THE OTHER HAND...WIND
SPEEDS OVER THE EAST SLOPE OF THE WIND RIVER MOUNTAINS AS WELL AS
THE ABSAROKA MOUNTAINS WILL BE 17 TO 27 MPH BUT THE RH WILL BE IN
THE UPPER TEENS. THE HAINES WILL BE A 6. WAS CONTEMPLATING A FIRE
WEATHER WATCH FOR THE ABSAROKA MOUNTAINS OR PERHAPS FOR JUST THE
GUN BARREL FIRE FOR WEDNESDAY AFTERNOON. WILL LET LATER SHIFTS
REVISIT THIS IDEA. THE OVERALL TREND FOR THE NEXT FEW DAYS IS FOR
A MORE WESTERLY FLOW BRINGING IN DRIER AIR WITH MOST OF THE
MONSOON MOISTURE REMAINING TO THE SOUTH RESULTING IN LESS OF A
CHANCE OF ANY THUNDERSTORM ACTIVITY FOR THE REMAINDER OF THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LIPSON
LONG TERM...SKRBAC
AVIATION...WM
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 29, 3:46 AM MST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
446 AM MDT TUE JUL 29 2008

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
446 AM MDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING ACROSS WESTERN AND CENTRAL WYOMING WITH THE
STRONGEST STORMS EXPECTED TO BE ACROSS THE EXTREME NORTHERN BIG HORN
BASIN AND NORTHERN JOHNSON COUNTY. SMALL HAIL...BRIEF HEAVY
RAINFALL...CLOUD TO GROUND LIGHTNING AND STRONG GUSTY WINDS WILL BE
THE PRIMARY THREATS IN THESE AREAS WITH GUSTY WINDS AND ISOLATED
LIGHTNING STRIKES EXPECTED WITH THE STORMS ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AFTERNOON AND EVENING
WITH THE SOUTHWEST SEEING A FEW MORE STORMS THAN ELSEWHERE. THE
PRIMARY THREAT WITH THESE STORMS WILL BE STRONG WINDS OF 40 TO 50
MPH AND ISOLATED CLOUD TO GROUND LIGHTNING STRIKES.

SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE REPORT ANY HAIL SIZES...OR STRONG WIND GUSTS OVER
50 MPH. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wind River Mountains West

When
July 29, 12:00 PM MST to July 31, 11:59 PM MST
Where
Wind River Mountains West forecast zone
Reported by
Park/Forest Service
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110762.